T2 diabetes and chemo: any advice?

Please feel free to read, share your thoughts, your stories and connect with others!
boxhill
Posts: 116
Joined: Fri Apr 06, 2018 11:40 am

T2 diabetes and chemo: any advice?

Postby boxhill » Wed Aug 15, 2018 4:03 pm

I have T2 diabetes (diagnosed 2010) which has been well controlled with a low carb diet and metformin.

I'm finding that the steroid premed is sending my BG levels through the roof. On infusion day, at 7pm after eating a tuna sandwich at 2pm, and walking around most of the intervening time, my blood sugar was 259. I was almost afraid to eat dinner. I woke up in the morning with a FBG of 199. These kinds of figures are just unheard of for me. My FBG is usually more like 108, for example. In earlier rounds, it seemed to go back to normal levels, that is normal for me, but on round 6 my readings remained steadily higher, like 140-165.

I'm beginning to wonder if I should possible take a little insulin for the duration. I've never done so, but I am adamantly opposed to the drugs that force your pancreas to produce more insulin: way to burn out your beta cells faster and become insulin dependent permanently!

Has anyone else coped with this problem?
F, 64 at DX CRC Stage IV (or "3 1/2" per Dana Farber consult, LOL)
3/17/18 blockage, emergency surgery, r hemicolectomy
11 of 25 nodes
5 of 5 mesentery nodes, matted
0.5 cm sub-capsular liver met removed
pT3 pN2b pM1
Neg CEA, neg BRAF, KRAS G12D, germline mut ATM
dMMR, MSI-H, Neg for Lynch
5/4/18 FOLFOX started
Added Neulasta 6/28/18
7/9/18 CT scans show no masses or enlarged nodes, 2mm indeterminate lung nodule

MissMolly
Posts: 556
Joined: Wed Jun 03, 2015 4:33 pm
Location: Portland, Ore

Re: T2 diabetes and chemo: any advice?

Postby MissMolly » Fri Aug 17, 2018 12:53 pm

Boxhill:
Corticosteroids have the effect of raising blood glucose levels by disrupting the metabolism of carbohydrates
and the storage of adispose tissue/fat. A person undergoing chemotherapy with dexamethasone as a premed without accompanying type 2 diabetes will also experience raised blood sugars.

Dexamethasone is the more potent of the corticosteroids. It has a long half-life in the body (the time interval in which 1/2 of a drug metabolically clears thr body).

Oncologists tend to prescribe a routine dose of dexamethasone as a pre-med with little regard to individuality. Dexamethasone eases experienced symptoms of nausea, fatigue, muscle/joint pain that can accompany systemic chemotherapy. Dexamethasone has an “activating” and uplifting effect on most people. Given for a range of inflammatory medical conditions and body-on-body auto-immune conditions, most people feel “better” in a general sense when on corticosteroids.

Corticosteroids are not a benign medication, however. Taken on a long-term and/or high dose basis, detrimental secondary effects on the body are a given. Abrupt discontinuation should be avoided.

A wise rule of thumb for anyone on corticosteroids: Discuss and review with your prescribing physician (oncologist) and other specialists that provide for your care (gastroenterologist, primary care, other) the risk vs. benefit profile of the dose of corticosteroid being prescribed to you.

A 3 mg dose of dexamethasone, as an example, is a whopper of a dose.

Perhaps a lower dose of dexamethasone, say 1 mg, would be sufficient in the providing the desired/wanted effects (lessening nausea, fatigue) without the steep rise in blood sugar levels that you are experiencing?

Perhaps dosing with prednisolone or prednisone would be more favorable for you than dexamethasone? Prednisone, on a mg to mg comparison to dexamethasone, has a shorter half-life and will raise blood sugar at a less steep slope.

Corticosteroid-induced type 2 diabetes is not readily discussed but one possible consequence of long-term or high dosing of a glucocorticosteood. Glucocorticosteoids include the spectrum: hydrocortisone; prednisone; prednisolone; dexamethasone.

I do not profess to be an expert on glucocorticosteoids and wisely suggest that you share dialogue with your physician. I have been on corticosteroids, myself, for more than 20 years and am the poster child for both the amazing benefits and troubling adverse effects of steroids. Many of my most challenging health hurdles are linked in association to exogenous steroid consumption. I do not have a choice due to primary Addison’s. Steroids are a necessity for me to sustain life.

Knowledge is power. Talk with your prescribing provider to discuss the risk:benefit profile of your current pre-med dexamethasone dosing. Your quality of life after active treatment may be influenced by the steroids you take during treatment. Look to protect the highest quality of life possible.
Karen
Dear friend to Bella Piazza, former Colon Club member (NWGirl).
I have a permanent ileostomy and offer advice on living with an ostomy - in loving remembrance of Bella
I am on Palliative Care for broad endocrine failure + Addison's disease + osteonecrosis of both hips/jaw + immunosuppression. I live a simple life due to frail health.

Ron50
Posts: 662
Joined: Fri Feb 10, 2006 7:04 pm

Re: T2 diabetes and chemo: any advice?

Postby Ron50 » Fri Aug 17, 2018 6:13 pm

I am type two diabetic. I simply refused to have anything to do with dexamethasone whilst on chemo. Unfortunately I had auto -immune problems with my kidneys some time after chemo. My neph at the time put me on high dose prednisone believing it was minimal change disease of the kidneys. That ramped my insulin resistance into type two and I was put on metformin. Metformin has a reputation for lessening the chances of recurrence, . I recently was asked to take a fairly low dose of pred for back pain. I did so under protest. I take warfarin for atrial flutter. After three days I had an INR test for clotting . My inr ( international normalised ratio) is normally around 2.8 which is in the desired range to stop blood clots forming. After 3 days of pred my ratio had dropped to 1.9.so no more pred it appears it is my kryptonite. Ron.
dx 1/98
st 3 c 6 nodes
48 sessions 5Fu/levamisole
no recurrence cea <.5
numerous l/t side effects of chemo

boxhill
Posts: 116
Joined: Fri Apr 06, 2018 11:40 am

Re: T2 diabetes and chemo: any advice?

Postby boxhill » Sat Aug 18, 2018 8:25 am

I briefly discussed the idea of doing without the dexamethasone pre-med with my oncologist earlier, since I have not had any nausea worth mentioning, but he said that the main reason for me to take it is to ward off any allergic reaction to Oxy. I agreed at the time that that was important enough to keep taking it.

With the approval of my PCP, I've upped my metformin dose from 1500 to 2000. I also recently started taking 300mg per day of ALA, which is known to help with BG levels. (I took it years ago, but had stopped.) I think that what I need to do now is keep a consistent record of my FBG so that we can have a better idea of what is going on at the baseline. I've been somewhat scattershot about it, I admit. BTW, I've never seen an endocrinologist.
F, 64 at DX CRC Stage IV (or "3 1/2" per Dana Farber consult, LOL)
3/17/18 blockage, emergency surgery, r hemicolectomy
11 of 25 nodes
5 of 5 mesentery nodes, matted
0.5 cm sub-capsular liver met removed
pT3 pN2b pM1
Neg CEA, neg BRAF, KRAS G12D, germline mut ATM
dMMR, MSI-H, Neg for Lynch
5/4/18 FOLFOX started
Added Neulasta 6/28/18
7/9/18 CT scans show no masses or enlarged nodes, 2mm indeterminate lung nodule

MissMolly
Posts: 556
Joined: Wed Jun 03, 2015 4:33 pm
Location: Portland, Ore

Re: T2 diabetes and chemo: any advice?

Postby MissMolly » Sat Aug 18, 2018 10:17 am

Boxhill:
My suggestion was not that you drop the dexamethasone completely but rather that you discuss with your provider:
A. A dose reduction in the dexamethasone. Ex. 3 mg dex to 1 mg dex.
B. Swapping dexamethasone for a corticosteroid with a shorter active half-life and/or dose potency. Ex. Presnisolone.

Glucocorticosteoids, as a class of medications, have a spectrum of available options. Dexamethasone lies at one end of the spectrum, with a profile of high potency per mg and a long half-life. Dexamethasone will affect your blood glucose more strongly than, say, prednisone.

I have experienced steroid induced diabetes, a byproduct of being on IV 100 mg Solucortef daily for 3 weeks. It was a transient experience that resolved as the steroid dose was tapered. Management of the steroid-diabetes was with finger prick blood glucose meter readings and insulin injection/replacement on a graded scale.

It might be prudent for you to consider adding a consultation with an endocrinologist to provide speciality input.

My own endocrinologist has remarked that long-term chemotherapy places demands on the endocrine system than are coming to light as cancer is treated as a chronic condition with ongoing or successive rounds of cytotoxic chemotherapy. More and more, endocrinologists are asked to weigh in during active treatment or aftercare management.
Karen
Dear friend to Bella Piazza, former Colon Club member (NWGirl).
I have a permanent ileostomy and offer advice on living with an ostomy - in loving remembrance of Bella
I am on Palliative Care for broad endocrine failure + Addison's disease + osteonecrosis of both hips/jaw + immunosuppression. I live a simple life due to frail health.


Return to “Colon Talk - Colon cancer (colorectal cancer) support forum”



Who is online

Users browsing this forum: erins and 48 guests